Antiretroviral drug induced hepatitis among patients attending Antiretroviral Therapy Clinic at Uganda Martyrs Hospital, Lubaga, Kampala District, Uganda
MetadataShow full item record
Drug-induced liver injury remains a significant clinical challenge and is the leading cause of acute liver failure in most countries. The liver is a key organ required for normal homeostasis as well as for the metabolism of many drugs, among these are the antiretroviral therapy drugs which are taken for life among patients infected with Human Immune Deficiency virus. A cross-sectional study on clients who are infected with Human Immune Deficiency virus and attending Antiretroviral Treatment Clinic at Uganda Martyrs Hospital Lubaga between October 2019 and March 2022 was conducted with the aim of determining the occurrence of antiretroviral treatment-induced hepatitis among them. One hundred (100) patients were successfully retrieved from the antiretroviral treatment register between February and March 2020. The males were forty-five (45) and Females were fifty-five (55). Among the 100 patients, thirty-seven (37%) were found free of antiretroviral drug induced hepatoxicity based on the test results and clinical histories documented in the register and sixty-seven (67%) were with hepatoxicity. Out of the 67, 36(53.7%) were females and 31(46.3%) were males. Among these patients; Antiretroviral drug-induced hepatitis (hepatoxicity) for zidovudine-Lamivudin-nevirapine (AZT-3TC-NVP) was 31%, Tenofovir-Lamivudin-Efavirenc (TDF-3TC-EFV), 37%; Stavudin-Lamivudin-Nevirapin (D4T-3TC-NVP),30%; Stavudin-Lamivudin-Efavirenc (D4T-3TC-EFV), 2%. Therefore, there was an occurrence of antiretroviral drug-induced hepatitis among the patients on antiretroviral treatment at Uganda Martyrs Lubaga with females showing high percentage than males and Tenofovir-Lamivudin-Efavirene (TDF-3TC-EFV) drug combination being the leading causes of antiretroviral drug-induced hepatoxicity among the patients.